Orlova Y, Rizzoli P, Loder E. Association of Coprescription of Triptan Antimigraine Drugs and Selective Serotonin Reuptake Inhibitor or Selective Norepinephrine Reuptake Inhibitor Antidepressants With Serotonin Syndrome. JAMA Neurol. 2018 Feb 26. doi: 10.1001/jamaneurol.2017.5144. [Epub ahead of print]
In 2006, the US Food and Drug Administration (FDA) issued an advisory warning on the risk of serotonin syndrome with concomitant use of triptans and selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) antidepressants, but the true risk of serotonin syndrome in these patients remains unknown.
To assess the risk of serotonin syndrome with concomitant use of triptans and SSRI or SNRI antidepressants.
DESIGN, SETTING, AND PARTICIPANTS:
This study used electronic health record data from the Partners Research Data Registry (RPDR) to identify patients who had received an International Classification of Diseases, Ninth Revision diagnosis compatible with serotonin syndrome who had been coprescribed triptans and SSRI or SNRI antidepressants in the Greater Boston, Massachusetts, area from January 1, 2001, through December 31, 2014 (14 years). Clinical information was extracted to determine whether the case met formal diagnostic criteria and had coprescription within a calendar year. Both conservative and broad case definitions were used to better characterize the spectrum of risk. Data analysis was performed from November 23, 2016, to July 15, 2017.
MAIN OUTCOMES AND MEASURES:
Incidence of serotonin syndrome.
The RPDR search revealed 47 968 (±3) unique patients who were prescribed triptans during the 14-year period of the study. A total of 19 017 (±3) patients were coprescribed triptans and antidepressants during the study, with a total of 30 928 person-years of exposure. Serotonin syndrome was suspected in 17 patients. Only 2 patients were classified as having definite serotonin syndrome (incidence rate, 0.6 cases per 10 000 person-years of exposure; 95% CI, 0.0-1.5). Five patients were classified as having possible serotonin syndrome (incidence rate with these 5 cases added to the 2 definite cases, 2.3 cases per 10 000 person-years of exposure; 95% CI, 0.6-3.9). The proportion of patients with triptan prescriptions who were coprescribed an SSRI or SNRI antidepressant was relatively stable during the study, ranging from 21% to 29%.
CONCLUSIONS AND RELEVANCE:
The risk of serotonin syndrome associated with concomitant use of triptans and SSRIs or SNRIs was low. Coprescription of these drugs is common and did not decrease after the 2006 FDA advisory. Our results cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered.
Since its publication in 2006, the US Food and Drug Administration (FDA) advisory against coprescription of triptans and selective serotonin reuptake inhibitors (SSRI) or selective norepinephrine reuptake inhibitors (SNRI) because of elevated risk of serotonin syndrome has been met with resistance from headache specialists. In 2010, the American Headache Society even released a position paper finding insufficient evidence (Level U) for the advisory and urging the FDA to reconsider its statement.
But a new study published online first in the February 26 issue of JAMA Neurology, which reviewed registry data of nearly 48,000 patients prescribed triptans, bolsters the argument against the advisory. It found a low risk of serotonin syndrome in the patients with concomitant use of these medications. (Serotonin syndrome, which is believed to occur because of elevated levels of serotonin, varies in severity from mild to fatal and can cause a constellation of symptoms, including diarrhea, tachycardia, unstable blood pressure, and hyperthermia.)…
During the 14-year study period, about 47,968 unique patients were prescribed triptans and a total of about 19,017 patients were coprescribed triptans and antidepressants, resulting in a total of 30,928 person-years of exposure. The percentage of patients receiving both prescriptions ranged from 21 to 29 percent during the study.
Although serotonin syndrome was suspected in 17 patients, only four met both the Sternbach and Hunter criteria for serotonin syndrome, while two met Sternbach criteria only and one met Hunter criteria only. The definite serotonin syndrome incidence rate was 0.6 cases per 10,000 person-years of exposure (95% CI, 0.0-1.5) and the possible serotonin syndrome incidence rate (including cases meeting any criteria) was 2.3 cases per 10,000 person-years of exposure (95% CI, 0.6-3.9)….
Fifteen years ago, Stewart J. Tepper, MD, professor of neurology at the Geisel School of Medicine at Dartmouth College, and colleagues reviewed coprescriptions in patients taking triptans using a Merck-Medco database of more than 240,000 patients and found a similar rate to the current paper by Orlova et al. — about 20 percent of patients on triptans were also prescribed SSRIs. There is a “bidirectional comorbidity” with migraine and depression or anxiety, he explained. “It's not that depression or anxiety cause migraine or the reverse, but they clearly co-occur and with such regularity and at such a high frequency that there is a clinical importance to being able to prescribe triptans and SSRIs or SNRIs in the same patient.”…
Dr. Tepper, who was one of the authors of the 2010 AHS position paper, said the AHS has requested meetings with the FDA on multiple occasions to review the warning data and talk about rescinding the advisory with no success. “Whenever headache specialists teach, we are always asked, ‘Why can't we prescribe SSRIs and SSNRIs with triptans. What's the serotonin syndrome risk?’” The AHS position paper, he continued, is even truer now that we have the Orlova study…
When his patients go to the pharmacy to pick up a prescription, Dr. Tepper warns them: “Someone is going to go on the speaker and say, ‘Dr. Tepper is trying to kill this patient by prescribing fluoxetine and sumatriptan,’ and I'm telling you in advance, that the AHS position is that there is not a reason to not co-prescribe if you need both kinds of drugs.” If the pharmacist has concerns, he offers to send both the patient and the pharmacist the AHS position paper. “The electronic medical record fortunately has a choice of ‘inappropriate alert’ which is what I choose” for this drug interaction, he said.
Medication side effects are a major concern for patients and their parents, and the FDA warning often exacerbates anxiety and may interfere with treatment if parents feel they are putting their child's life in danger, Dr. Bickel said. “This study will certainly help to dampen those fears.”